Tornadoes · United States · Georgia · 2011

EF0 tornado, Flintside to Coney, Georgia, March 26, 2011

From Flintside to Coney, this EF0 tornado ran 0.7 miles across Crisp and Sumter counties on March 26, 2011, touching down at 5:40 PM EDT and reaching 200 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 26, 2011
Touchdown
5:40 PM EDT (21:40 UTC)
Lifted
5:42 PM EDT (21:42 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$30,000
Counties
Crisp and Sumter counties
Touchdown point
31.920, -83.933
Lift-off point
31.922, -83.921
Record number
1103261540-01

What the Weather Service recorded

A quasi-stationary frontal boundary extended from north Texas to north Georgia early on the 26th. The front took two to three days to move from north Georgia southward to the Gulf Coast. The upper flow was highly zonal, but embedded with numerous vigorous short waves. An unseasonably warm, unstable air mass presided south of the frontal boundary. Numerous areas and complexes of thunderstorms developed in waves repeatedly along the front boundary and plagued north and central Georgia for two to three days. Many counties across the area were impacted by golf ball and larger hail. There was one report of hail over four inches in diameter in west central Georgia near Newnan. While hail was the predominate severe weather type with this outbreak, there were several reports of damaging winds and even one tornado in central Georgia. In addition, there were several lightning incidents as many of the storms produced intense cloud-to-ground lightning.

A damage survey conducted by the National Weather Service and the Sumter and Crisp County Emergency Management Offices confirmed that a brief EF0 tornado touched down on the Sumter county side of Lake Blackshear, approximately two miles south-southwest of Georgia Veterans Memorial State Park and lifted on the Crisp county side of Lake Blackshear. The tornado traveled a total length of 3/4 mile from Sumter into Crisp county, with approximately 0.4 mile of this tornado path length within Sumter county. The maximum path width was estimated to be 200 yards with maximum wind gusts estimated to be 80 mph. Within Sumter county, two homes on the west shore of Lake Blackshear were damaged from downed trees. A few docks on the west side also suffered minor damage. No damage was observed on the Crisp county side of the lake as the tornado lifted before reaching the east shore of the lake. Note, this was the first tornado to touch down within the Peachtree City, Georgia county warning area during 2011.||[03/26-03/27/11: Tornado #1, County #1-2, EF0, Sumter-Crisp, 2011:001].

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in conjunction with the Sumter and Crisp County Emergency Management Offices confirmed that the brief EF0 tornado that touched down in extreme southeast Sumter county on the west shore of Lake Blackshear lifted 3/4 mile across the Crisp county side of Lake Blackshear, approximately two miles south-southwest of Georgia Veterans Memorial State Park. No damage was observed from this tornado on the Crisp county side of the lake as the tornado lifted before reaching the eastern shore. The total tornado path length was 3/4 mile with a maximum path width of 200 yards. Maximum winds gusts in the tornado were estimated to be 80 mph.||[03/26-03/27/11: Tornado #1, County #2-2, EF0, Sumter-Crisp, 2011:001].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 17:15 UTC and running to 00:48 UTC.

Issued (UTC)ExpiredProductOffice
17:15 UTC00:48 UTCTornado WatchFFC
21:34 UTC22:15 UTCSevere Thunderstorm WarningFFC
00:14 UTC01:00 UTCSevere Thunderstorm WarningFFC
00:25 UTC01:15 UTCTornado WarningFFC
00:48 UTC07:28 UTCTornado WatchFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 26, 3:33 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 26, 3:33 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT SAT MAR 26 2011

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
COMPLEX LOW PRESSURE MOVING INTO THE SOUTHERN PLAINS THIS AFTERNOON
WAS FUELING SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST
TODAY. WARM FRONT SITUATED ACROSS NORTH GEORGIA TODAY...COMBINED
WITH AMPLE LOW LEVEL FLOW AND DECENT WARM AIR ADVECTION...WAS THE
FOCUS FOR CONVECTION. WITH THE PARENT LOW DRAGGING COLD FRONT INTO
GEORGIA BY EARLY SUNDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE.
GFS SEEMS TO ADVERTISE THE MOST UNSTABLE INSTABILITIES...WITH CAPES
IN THE 1200 TO 1500 J/KG RANGE THIS AFTERNOON...DIMINISHING SLIGHTLY
OVERNIGHT...AND THEN PEAK AGAIN TOMORROW AFTERNOON IN THE SAME
GENERAL RANGE. MODELS ALSO ADVERTISING DECENT SHEAR WITH THE
CONVECTION...WITH 40-70KTS OF 0-6KM SHEAR...AND 30KTS OF 0-1KM SHEAR
THIS AFTERNOON...AND SIMILAR VALUES SUNDAY MORNING. OVERALL...THE
BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS PORTIONS OF CENTRAL
GA...WITH THE 10 PERCENT RISK OF TORNADOES ACROSS PORTIONS OF WEST
CENTRAL GA. THE PRIMARY HAZARDS WILL BE STRONG...DAMAGING
WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. AGAIN...ISOLATED
TORNADOES ARE ALSO POSSIBLE WITH THE STRONGER STORMS.

RAINFALL WILL ALSO NEED TO BE MONITORED AS THIS EVENT CONTINUES TO
UNFOLD. ACROSS NORTH GA...1 TO 1.5 INCHES HAVE ALREADY FALLEN TODAY.
ALTHOUGH OUR RECENT DRY PERIOD HAS KEPT THINGS UNDER CONTROL WITH
THE OBSERVED RAINFALL...WITH AN EXPECTED ADDITIONAL 1 TO 2 INCHES
THROUGH SUNDAY...WILL NEED TO WATCH THIS SITUATION. ISOLATED
FLOODING IS POSSIBLE.

HAVE GONE WITH GENERALLY CATEGORICAL POPS THROUGH EARLY
SUNDAY...THEN LIKELY ACROSS PORTIONS OF THE CWA THROUGH SUNDAY
NIGHT. THE REMAINDER OF THE SHORT TERM REMAINS CHAOTIC...AND HAVE
KEPT CHANCE POPS IN THROUGH MONDAY MORNING AS A WEAK IMPULSE MOVES
ACROSS NORTH GA SUNDAY NIGHT AND INTO EARLY WEEK.

GENERALLY SIDED WITH WARMER LOWS AND COOLER HIGHS THROUGH THE SHORT
TERM TO ACCOUNT FOR SHOWER ACTIVITY AND AMPLE CLOUD COVER ACROSS THE
AREA. BY SUNDAY AFTERNOON...MODELED TEMPERATURES DIFFER
GREATLY...WITH A FEW GUIDANCE NUMBERS FOR A FEW LOCATIONS DIFFERING
BY 20 DEGREES OR MORE. TRIED TO GO WITH A BLEND OF THE GUIDANCE
GIVEN THAT THE GFS SEEMS TO BE HANDLING THE EVENT BETTER...BUT THE
NAM MOS HAS BEEN PERFORMING BETTER OVER THE LAST WEEK. ECMWF SEEMS
TO BE SOMEWHERE IN BETWEEN. AS A RESULT...TEMPERATURES WILL BE
HIGHLY DEPENDENT ON THE PASSAGE OF THE COLD FRONT.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODEL SOLUTIONS STILL NOT AS CONSISTENT WITH THE LONG TERM. WITH
ANOTHER FRONT PUSHING THROUGH THE STATE BY MID WEEK...HAVE CONTINUED
WITH CHANCE TO LIKELY POPS THROUGH EARLY THURSDAY. WITH ECMWF AND
GFS GREATLY DIFFERING BY WEEKS END...HAVE COMPROMISED WITH SLIGHT
CHANCE POPS. APPEARS NEAR NORMAL TEMPERATURES ARE IN STORE THROUGH
THE EXTENDED PERIODS WITH GUIDANCE VALUES MORE IN LINE WITH EACH
OTHER.

31/LGB

&&

.FIRE WEATHER...
WITH RAINY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY
WEEK...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED AT THIS
TIME.

31/LGB

&&

.AVIATION...
18Z UPDATE...
NEARLY STATIONARY FRONT SITTING JUST SOUTH OF ATL AT 18Z. WINDS TO
THE NORTH OF THE FRONT REMAIN NORTHEAST...AND WINDS TO THE SOUTH
ARE SOUTHWEST. THIS SHOULD KEEP THE METRO AND AHN TAFS IN
NORTHEAST WINDS THROUGH THE EVENING. THUNDER POSSIBLE AT ATL...
CSG...AND MCN THROUGH THE AFTERNOON AND EVENING HOURS. HAVE USED A
COMBINATION OF TEMPO...PROB30...AND PREVAILING TO COVER THE
TSRA...THOUGH TIMING IS VERY UNCERTAIN. CIGS WILL DROP TO IFR AND
POSSIBLY LIFR IN SOME AREAS. COLD FRONT WILL MOVE THROUGH SUNDAY
MORNING...SO DROP CB AROUND 07Z METRO AND LATER FURTHER SOUTH.
WINDS SHIFT TO SOUTHWEST BEHIND THE FRONT WITH SOME GUSTINESS...
WITH CIGS LIFTING AROUND 18Z OR SO.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON OCCURRENCE OF TSRA...LOW ON TIMING AND INTENSITY.
MEDIUM-HIGH CONFIDENCE ON WINDS.
MEDIUM CONFIDENCE ON CIGS/VSBY.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  63  44  57 / 100  80  40  40
ATLANTA         55  67  45  58 / 100  70  50  30
BLAIRSVILLE     44  59  40  57 / 100  50  50  30
CARTERSVILLE    55  65  43  61 / 100  50  50  20
COLUMBUS        63  74  54  67 /  80  70  40  40
GAINESVILLE     50  63  44  55 / 100  70  50  30
MACON           61  75  51  62 /  90  80  40  50
ROME            56  63  44  63 / 100  40  50  20
PEACHTREE CITY  58  69  48  59 / 100  80  40  30
VIDALIA         62  79  52  64 /  70  70  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CARROLL...
CHATTAHOOCHEE...COWETA...CRAWFORD...CRISP...DODGE...DOOLY...
FAYETTE...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JASPER...
JONES...LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MUSCOGEE...PEACH...PIKE...PULASKI...SCHLEY...SPALDING...
STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TROUP...TWIGGS...
UPSON...WEBSTER...WILCOX...WILKINSON.

&&

LGB/TDP
Hazardous weather outlook, Mar 26, 10:05 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 AM EDT SAT MAR 26 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1005 AM EDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS POSSIBLE TODAY AND
TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.SYNOPSIS...
A SURFACE LOW OVER TEXAS AND ASSOCIATED WARM FRONT WILL MOVE
NORTHEAST TODAY AND TONIGHT THROUGH THE SOUTHEASTERN STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP
WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE IN THE
STRONGER STORMS. VERY HEAVY RAINFALL...LEADING TO ISOLATED
FLOODING...CAN ALSO BE EXPECTED ESPECIALLY ACROSS NORTH GEORGIA.

.DISCUSSION...
INSTABILITY WILL INCREASE TODAY IN THE WAKE OF A WARM FRONT THAT IS
LIFTING NORTH ACROSS THE STATE. CAPES OF 500-1000 CAN BE EXPECTED BY
THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL GEORGIA. VERTICAL WIND
SHEAR WILL INCREASE AS WELL...AS THE SURFACE LOW CURRENTLY IN THE
SOUTHERN PLAINS MOVES CLOSER TO THE SOUTHEAST. THUNDERSTORMS WILL
DEVELOP ACROSS MISSISSIPPI AND ALABAMA LATE THIS MORNING AND EARLY
AFTERNOON...AND WILL MOVE INTO AND DEVELOP ACROSS CENTRAL AND
PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND EVENING. THE BEST
LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF A LINE FROM
ROME...TO ALPHARETTA...TO ATHENS.

SHOWERS AND THUNDERSTORMS ACROSS NORTH GEORGIA THIS MORNING WILL
GENERALLY REMAIN NORTH OF THE FRONT...AND WILL HELP TO COOL AND
STABILIZE THE ATMOSPHERE IN THAT AREA. HOWEVER...AROUND AN INCH OF
RAIN HAS FALLEN ACROSS THIS AREA WITH AN ADDITIONAL 1 TO 2 INCHES
POSSIBLE...AND ISOLATED FLASH FLOODING WILL BE POSSIBLE AS RAIN
CONTINUES TO MOVE ACROSS NORTH GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
SUNDAY. FLOODING FROM HEAVY RAINS REMAINS A THREAT TO MONITOR
THROUGH AT LEAST SUNDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH THURSDAY...EXCEPT FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

TDP

In the hours before

Local storm report, Mar 26, 4:38 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FUNNEL CLOUD     GRANTVILLE              33.24N 84.83W
03/26/2011                   COWETA             GA   PUBLIC

0350 PM     HAIL             MORELAND                33.29N 84.77W
03/26/2011  E1.75 INCH       COWETA             GA   EMERGENCY MNGR

            HAIL LARGER THAN GOLF BALLS...WINDSHIELDS SHATTERED...CAR
            ACCIDENT ON HWY 29 NEAR THE INTERSTATE IN MORELAND.

0350 PM     HAIL             GRANTVILLE              33.24N 84.83W
03/26/2011  E1.75 INCH       COWETA             GA   PUBLIC

0355 PM     HAIL             MORELAND                33.29N 84.77W
03/26/2011  E2.75 INCH       COWETA             GA   PUBLIC

0400 PM     HAIL             MORELAND                33.29N 84.77W
03/26/2011  E1.75 INCH       COWETA             GA   PUBLIC

            HAIL DAMAGE TO CARS.

0400 PM     TSTM WND DMG     MORELAND                33.29N 84.77W
03/26/2011                   COWETA             GA   PUBLIC

            SEVERAL POWERLINES DOWN.

0400 PM     HAIL             MORELAND                33.29N 84.77W
03/26/2011  E2.75 INCH       COWETA             GA   PUBLIC

            BUSTING WINDSHIELDS.

0410 PM     HAIL             SENOIA                  33.31N 84.55W
03/26/2011  E1.25 INCH       COWETA             GA   PUBLIC

            HAIL BLANKETING THE GROUND.

0435 PM     HAIL             GRIFFIN                 33.24N 84.27W
03/26/2011  E1.00 INCH       SPALDING           GA   EMERGENCY MNGR

&&

TDP
Local storm report, Mar 26, 4:43 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ROLAND                  32.86N 84.42W
03/26/2011  E1.00 INCH       UPSON              GA   EMERGENCY MNGR

            ON GEORGIA 36.

0425 PM     HAIL             4 S LOG TOWN            32.79N 84.19W
03/26/2011  E0.88 INCH       UPSON              GA   EMERGENCY MNGR

            LOGTOWN ROAD AND ALLEN ROAD.

&&

TDP
Local storm report, Mar 26, 4:53 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MANCHESTER              32.85N 84.62W
03/26/2011  E1.00 INCH       MERIWETHER         GA   PUBLIC

0350 PM     HAIL             SOPERTON                32.38N 82.59W
03/26/2011  E1.25 INCH       TREUTLEN           GA   TRAINED SPOTTER

0350 PM     HAIL             GRANTVILLE              33.24N 84.83W
03/26/2011  E4.00 INCH       COWETA             GA   PUBLIC

0355 PM     HAIL             9 W SENOIA              33.31N 84.71W
03/26/2011  E4.25 INCH       COWETA             GA   PUBLIC

0440 PM     HAIL             GRIFFIN                 33.24N 84.27W
03/26/2011  E1.75 INCH       SPALDING           GA   PUBLIC

            ON HIGHWAY 16

&&

TDP
Special weather statement, Mar 26, 5:13 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT SAT MAR 26 2011

GAZ048-056>059-262200-
513 PM EDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN SPALDING...NEWTON...BUTTS...HENRY AND JASPER COUNTIES UNTIL 600 PM
EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOWALAGA...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
SPALDING...NEWTON...BUTTS...HENRY AND JASPER COUNTIES THROUGH 600 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE WALKER MILL...
EXPERIMENT...TOWALAGA...BLACKSVILLE...LUELLA...LOCUST GROVE...
MCKIBBEN...JENKINSBURG...OLA...FINCHERVILLE...JACKSON...WORTHVILLE...
INDIAN SPRINGS STATE PARK...FLOVILLA AND STARK.
Special weather statement, Mar 26, 5:15 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT SAT MAR 26 2011

GAZ038-039-051-262145-
515 PM EDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN WILKES...TALIAFERRO AND OGLETHORPE COUNTIES UNTIL 545 PM
EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF MAXEYS...MOVING EAST AT
50 MPH.

HAIL UP TO NICKLE SIZE AND WIND GUSTS OF 50 MPH ARE LIKELY AS THIS
STORM MOVES ACROSS WILKES...TALIAFERRO AND OGLETHORPE COUNTIES
THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
STEPHENS...MAXEYS...PHILOMATH...CENTERVILLE...CARTERS
GROVE...RAYLE...TYRONE...CELESTE...NEWTOWN...WASHINGTON...HOLLIDAY
PARK...FLORAL HILL...AONIA...METASVILLE AND DANBURG.
Special weather statement, Mar 26, 5:17 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT SAT MAR 26 2011

GAZ031-042-043-262145-
517 PM EDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PAULDING...CARROLL AND DOUGLAS COUNTIES UNTIL 545 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABILENE...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
PAULDING...CARROLL AND DOUGLAS COUNTIES THROUGH 545 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE ABILENE...BOWDON
JUNCTION...JOHN TANNER STATE PARK...MOUNT ZION...TEMPLE...TREASURE
LAKE...VILLA RICA...LAKE VAL-DO-MAR...BILL ARP...WINSTON...CHAPEL
HILL...BROWNSVILLE...DOUGLASVILLE...SWEETWATER CREEK STATE PARK AND
LITHIA SPRINGS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

9.7 hours before the tornado, 170 km from the path. March 26, 2011.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90671, lifted condensation level 736 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-03-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90671 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.5 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

2.3 hours after it, 170 km from the path. March 27, 2011.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 120 joules per kilogram, CIN -166, lifted condensation level 635 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 343 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-166 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Albany Municipal (ABY), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC7866180° 9 kt1009.8
20:53 UTC7764170° 11 kt1008.8
21:53 UTC7367200° 8 kt1009.1
22:53 UTC7468170° 5 kt1009.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 100 km away, was scanning. The volume nearest the touchdown began at 21:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:40 UTCTORNADO 02 Ssw Georgia VeteransSumter, GANWS PERSONNEL IN CONJUCTION WITH LOCAL EMER MGMT DETERMINED THAT A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE SUMTER-CRISP COUNTY LINE OVER LAKE BLACKSHEAR. MAXIMUM WIND SPEEDS WERE ESTIMATED AT 80 MPH. THE TORNADO TRAVELE
21:48 UTCHAIL 1.75W CordeleCrisp, GA
21:54 UTCTORNADON LeesburgLee, GABRIEF TORNADO TOUCHDOWN CONFIRMED ON THE NORTH AND EAST SIDE OF LEESBURG. PEOPLE REPORTED SEEING DEBRIS CIRCULATING IN THE AIR. MINOR DAMAGE TO LIGHT POLES...TREES AND OUTBUILDINGS.
22:00 UTCHAIL 11 Wnw Georgia VeteransCrisp, GA
22:55 UTCNON-TSTM WND DMG5 E ArabiCrisp, GANWS PERSONELL IN CONJUCTION WITH CRISP COUNTY EMER MGMT DETERMINED THAT STRAIGHT-LINE WINDS OF 75 MPH CAUSED A MOBILE HOME ON THE 1200 BLOCK OF BROCK RD IN SOUTHEAST CRISP COUNTY TO BE HEAVILY DAMAGED. A FEW TREES WERE A

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of March 26, 2011

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 264:10 PM CDTEF1Shelby, AL0.250$18,000
March 265:54 PM EDTEF0Lee, GA0.310$5,000
March 266:35 PM EDTEF0Quitman, GA0.110
March 267:22 PM EDTEF1Randolph, GA0.420$65,000
March 267:40 PM EDTEF0Bulloch, GA0.6100$40,000
March 267:42 PM EDTEF1Bulloch, GA3.1440$250,000
March 269:36 PM EDTEF1Laurens, GA3.5500$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.